High Surf, Delaware Beaches
- When
- September 18, 6:00 AM EST to September 20, 6:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Tropical Storm Isabel caused tidal flooding up Delaware Bay, heavy rain and strong power outage producing winds. m.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Tropical Storm Isabel caused tidal flooding up Delaware Bay, heavy rain and strong power outage producing winds. Isabel made landfall as a hurricane near Drum Inlet, North Carolina around 100 p.m. EDT on the 18th and weakened as it tracked farther inland. At one time in its life cycle, it was a powerful Category 5 hurricane when it was north of the Leewood Islands. Isabel's track took it west of Chesapeake Bay and was able to funnel water into the bay. This caused flooding along coastal areas all the way into New Castle County. Rivers and streams in New Castle County flooded from two fronts: from the heavy rain inland and also from the storm surge. The tide at Reedy Point reached 8.66 feet above mean lower low water at 506 a.m. EDT on the 19th. The surge was about 5 feet. The surge funneled up the bay and was lower and occurred earlier close to the coast. The highest tide at Lewes (Sussex County) was 6.51 feet above mean lower low water at 324 p.m. EDT on the 18th. The heavy rain did not coincide with the tidal flooding and occurred mainly from the afternoon of the 18th into the early morning of the 19th. Nevertheless, runoff from streams in New Castle County were slowed because of the incoming storm surge. While tides barely reached minor tidal levels along the ocean, the wave action on top of the tide caused beach erosion. Dunes were breached on the ocean front south of South Bethany and water overwashed onto Delaware State Route 1 in several locations. Winds gusted up to 70 mph and caused numerous trees, tree limbs and power lines to be knocked down. This was one of the worst power outage events in history for Conectiv Energy. The Christina River at Coochs Bridge (New Castle County) was above its 9 foot flood stage from 927 p.m. EDT on the 18th through 612 a.m. EDT on the 19th. It crested at 11.38 feet at 115 a.m. EDT on the 19th. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 106 a.m. EDT through 728 a.m. EDT on the 19th. It crested at 5.87 feet at 430 a.m. EDT on the 19th. Peak wind gusts included 70 mph at the Pilot Tower (Sussex County), 62 mph in Lewes (Sussex County), 61 mph at the Dover Air Force Base (Kent County), 60 mph in Georgetown (Sussex County) and 53 mph at both Bear (New Castle County) and the New Castle County Airport. Storm totals included 1.88 inches in Greenwood (Sussex County), 1.74 inches in Georgetown (Sussex County), 1.46 inches at the New Castle County Airport, 1.35 inches in Milford (Kent County) and 1.00 at the Dover Air Force Base (Kent County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:33 AM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT THU SEP 18 2003
ISABEL ON TRACK TO CROSS NORTH CAROLINA COAST EARLY THIS AFTN.
MAIN CHANGE THIS FCST PKG IS TO GO FROM INLAND TROP STRM WATCH
TO INLAND TROP STRM WARNING...WILL SEND OUT NPW. TIMING OF PCPN
LOOKS GOOD...MOVING INTO SRN ZONES BY MID MRNG AND SPRDNG TO OUR
NRN ZNS BY MID OR LATE AFTN. FLOODING WILL BE A DEFINITE PROBLEM...
ESP IN AREAS HARD HI ON MONDAY. WILL CONT THE FLOOD WATCH FOR TNGT
INTO FRI...WILL SEND OUT FFA. WILL ALSO SEND OUT AN UPDATED HLS.
.PHI...TROPICAL STORM WARNING FOR NORTHEASTERN MARYLAND (MD ZONES
8/12/15/19/20), DELAWARE (DE ZONES 1/2/3/4), AND NEW
JERSEYS COASTAL COUNTIES (NJ ZONES 13/14/16/20/21/22/
23/24/25/26/27).
TROPICAL STORM WARNING FOR THE COASTAL WATERS FROM SANDY HOOK
NJ TO FENWICK ISLAND DE AND FOR DELAWARE BAY.
INLAND TROPICAL STORM WIND WARNING FOR THIS AFTERNOON INTO
FRIDAY MORNING FOR PA ZONES 54/55/60/61/62/67/68/69/70/71
AND NJ ZONES 1/7/8/9/10/12/15/17/18/19.
FLOOD WATCH FOR TONIGHT INTO FRIDAY FOR PA ZONES
54/55/60/61/62/67/68/69/70/71, NJ ZONES 1/7/8/9/10/12/15/
16/17/18/19, DE ZONE 1 AND MD ZONE 8.
RPWDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 535 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE PRIMARY IMPACTS OF HURRICANE ISABEL WILL BE FELT WELL TO THE SOUTH AND WEST OF THIS REGION. HOWEVER SECONDARY EFFECTS OF WIND...RAIN AND TIDE WILL AFFECT THE AREA LATE TODAY INTO EARLY FRIDAY. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY. PLEASE SEE THE ADVISORIES FROM THE TROPICAL PREDICTION CENTER FOR THE LATEST INFORMATION ON HURRICANE ISABEL. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIP CURRENTS WILL CONTINUE TO BE A THREAT FOR THE NEXT SEVERAL DAYS. EBERWINE
The national radar mosaic for the moment the first event began.
4 storm surge/tide, 3 heavy rain, 3 tropical storm, 1 high surf, 1 high wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, September 2003The 2003 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336704, 5338131, 5338129, 5338130, 5338133, 5372313, 5372314, 5372315, 5372405, 5338132, 5338134, 5336702, 5336703.